Michigan, 2013

Lake-Effect Snow and Winter Weather in Michigan, March 15 to 16, 2013

March 15 to 16, 2013 · NWS MQT · 2 events in 2 counties and zones

A strong cold front moving through the area generated heavy lake effect snow showers over Marquette County and moderate lake effect snow over Gogebic County from the evening of the 15th into the morning of the 16th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong cold front moving through the area generated heavy lake effect snow showers over Marquette County and moderate lake effect snow over Gogebic County from the evening of the 15th into the morning of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 15, 5:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 15, 5:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
747 PM EDT FRI MAR 15 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 506 PM EDT FRI MAR 15 2013

A COLD FRONT THAT MOVED THROUGH EARLY THIS MORNING IS ALREADY WELL S
OF THE CWA...CAUSING TEMPS TO BE STEADY OR FALL TODAY. 850MB TEMPS
SHOULD BE -15 OVER SRN LAKE SUPERIOR TO -19C OVER NRN LAKE SUPERIOR
WITH GUSTY N WINDS. THESE CONDITIONS RESULTED IN WIDESPREAD
GENERALLY LIGHT LES THIS MORNING...BUT DRY HIGH PRESSURE AND LOW
LEVEL DIFFLUENCE IS EATING AWAY AT THE LES AND LAKE EFFECT CLOUDS.
ONLY REMAINING LES IS OVER NCENTRAL AND ERN UPPER MI...AND POSSIBLY
OVER THE PORCUPINE MOUNTAINS BASED ON VIS SATELLITE.

A SHORTWAVE IS CURRENTLY LOCATED OVER ND AND WILL MOVE ALONG THE
MI/WI BORDER AND S LATE THIS EVENING AND TONIGHT. BULK OF MODELS
SEEM TO BE IN BETTER AGREEMENT WITH PLACEMENT OF BEST SYNOPTIC
FORCING AND PRECIP ALONG THE WI BORDER...WHERE POPS ARE HIGHEST.
FARTHER N LOW LEVEL WINDS WILL BE OUT OF THE NE WITH 850MB TEMPS
AROUND -20C AND INCREASING LOW LEVEL MOISTURE. CONTINUED TO INCREASE
POPS OVER THE NCENTRAL TONIGHT TO LIKELY. LES WILL THEN BECOME LESS
ORGANIZED SAT MORNING OVER THE NCENTRAL AS SHORTWAVE MOVES SE OF THE
CWA AND LOW LEVEL WINDS BECOME LIGHT AND MID LEVEL WINDS BECOME
STRONGER OUT OF THE W...ALSO RESULTING IN INCREASED LES OVER W WINDS
SNOWBELTS...BUT STILL SHOULD BE ON THE LIGHT SIDE. ACCUMULATIONS
TONIGHT INTO SAT MORNING SHOULD BE IN THE 1-2 INCH RANGE ALONG THE
WI BORDER...WITH 1-3 INCHES POSSIBLE OVER THE HIGH TERRAIN OF THE
NCENTRAL AND KEWEENAW.

ANOTHER SHORTWAVE AND ASSOCIATED SFC COLD FRONT WILL MOVE INTO THE
NWRN CWA LATE SAT...ROTATING AROUND A CLOSED UPPER LOW OVER HUDSON
BAY. HAVE KEPT LIKELY POPS OVER THE NWRN CWA AFTER 21Z SAT AS THE
FORCING WILL ENHANCE LES OVER THIS AREA. EXPECT AN ADDITIONAL 1-2
INCHES IN THE NWRN CWA LATE SAT FROM THIS SNOW...PLUS WHATEVER FALLS
SAT NIGHT /SEE LONG TERM SECTION FOR MORE DETAILS/.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 506 PM EDT FRI MAR 15 2013

DURING THE LONG TERM...IT APPEARS BELOW NORMAL TEMPS WILL BE THE
RULE DUE TO NEGATIVE NAO WITH PERSISTING BLOCKING HIGH PRES RIDGE
OVER GREENLAND. THE PATTERN SHOULD BE AN ACTIVE ONE...MAINLY DURING
THE FIRST HALF OR SO OF THIS LONG TERM PERIOD. WITH EXPECTED BELOW
NORMAL TEMPS IN PERSISTENT NEGATIVE NAO PATTERN...MORE SNOW EVENTS
MAY BE ON THE WAY AS WE HEAD THRU LATE MARCH.

AFTER FROPA LATE SAT AFTN/EVENING...MODEL SNDGS SHOW INVERSION
FALLING TO 4-5KFT LATE SAT NIGHT. LOWERING INVERSION WILL WORK TO
KEEP LES IN CHECK DESPITE 850MB TEMPS FALLING TO AROUND -20C. DGZ
DOES REMAIN FAVORABLY POSITIONED IN CONVECTIVE LAYER...SO THERE
SHOULD BE 1-3 INCH ACCUMULATIONS OF FLUFFY SNOW...GREATEST EAST OF
MUNISING IN NW FLOW WHERE LONGER FETCH ACROSS LAKE SUPERIOR WILL
WORK TO MOISTEN THE LOW-LEVELS.

SUN...SFC HIGH PRES WILL SLIDE ACROSS THE UPPER LAKES. LINGERING
LES NEAR LAKE SUPERIOR WILL END...PROBABLY BY EARLY AFTN AS
COMBINATION OF NEGATIVE DYNAMICS/INCREASINGLY ANTICYCLONIC AND
WEAKENING FLOW/DRYING/DAYTIME HEATING WILL DISRUPT THE LES PROCESS.
THE DAY SHOULD TURN MOSTLY SUNNY IN THE AFTN W-E WITH WIND SHIFT TO
THE S FOLLOWING PASSAGE OF HIGH PRES RDG AXIS. DESPITE INCREASING
SUNSHINE...HIGH TEMPS WILL ONLY REACH INTO THE 20S WITH 850MB TEMPS
RECOVERING TO -12C TO -14C IN THE AFTN. MODELS INDICATE QUIET
WEATHER SHOULD LINGER THRU SUN NIGHT.

THE 12Z GFS AND ECMWF SHOWING GOOD AGREEMENT SHOWING NEG-TILT
SHORTWAVE TROF LIFTING INTO THE UPPER GREAT LAKES LATE MON/MON
NIGHT. GFS SHOWS A BIT MORE PHASING OF THIS SHORTWAVE WITH NRN
STREAM ENERGY THAN ECMWF AS THE SYSTEM LIFTS NE OF LAKE SUPERIOR
LATE MON NIGHT INTO TUESDAY. GIVEN THAT PHASING OCCURS EAST OF THE
AREA...IT PROBABLY WON'T HAVE MUCH OF AN IMPACT ON AMOUNT OF SYSTEM
SNOW BUT IT COULD HAVE AN IMPACT ON POTENTIAL FOR LAKE ENHANCEMENT
AND PERSISTENCE OF LAKE EFFECT SNOW WITH GOOD CYCLONIC NW FLOW
PERSISTING IN SYSTEM/S WAKE INTO MIDWEEK. WITH MODELS INDICATING
MID-LVL LOW CLOSING OFF N OR NE OF THE AREA...THE AREAS FAVORED BY
NW WINDS WILL SEE MAJORITY OF LAKE ENHANCEMENT MON NIGHT INTO
TUESDAY. WILL CONTINUE THE HIGH LIKELY POPS FOR MAINLY MON AFTERNOON
INTO MON EVENING FOR SYSTEM SNOW AND THEN WILL KEEP LIKELY POPS
ALONG LAKE SUPERIOR FOR NW FLOW LAKE ENHANCEMENT LATE MON NIGHT INTO
EARLY TUESDAY AS MODELS SHOW DEEP MOISTURE AND Q-VECT CONV AIDING
ENHANCEMENT.

TRANSISTION TO PURE LAKE EFFECT SHOULD OCCUR TUE AFTERNOON AND LAKE
EFFECT WILL PERSIST FOR NW FLOW AREAS INTO WEDNESDAY MORNING AS 850
MB TEMPS LOWER TO -18 TO -20C BY WED MORNING AND CYCLONIC FLOW
PERSISTS ON BACKSIDE OF LOW.

BY LATE WEDNESDAY INTO THURSDAY...LES SHOULD BE WINDING DOWN AS LOW
PRES SYSTEM SHOULD BE FAR ENOUGH TO THE E AND PROMINENT SFC RDG
BUILDING IN FM WEST WILL ALLOW DRIER AIR TO MOVE IN FM NORTH OF THE
LAKE.

COMBINATION OF PROMINENT SFC RDGG AND ASSOC INCREASINGLY
ANTICYCLONIC FLOW ALONG WITH WARMING 850 MB TEMPS SHOULD TAPER ANY
LES TO FLURRIES ALONG LAKE SUPERIOR BY THU NIGHT INTO FRIDAY AS FLOW
VEERS FIRST NORTH AND THEN NORTHEAST. HIGH TEMPS SHOULD WARM UP
AGAIN TO AROUND 30F BY NEXT FRIDAY.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 736 PM EDT FRI MAR 15 2013

A SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION TONIGHT...BRINGING CHANCES
FOR SNOW TO ALL SITES. IN GENERAL...MVFR CONDITIONS SHOULD BE MOST
COMMON TONIGHT...WITH THE BEST CHANCE AT GETTING TO IFR CONDITIONS AT
SAW WHERE LAKE ENHANCEMENT WILL HELP INTENSIFY SNOW SHOWERS.
CONDITIONS SHOULD IMPROVE BY MIDDAY SATURDAY AS WINDS BECOME OUT OF
THE WEST AND BEST LOW LEVEL MOISTURE DEPARTS. HOWEVER...ANOTHER
SHORTWVE MOVING IN FROM THE WNW IS EXPECTED TO BRING ANOTHER ROUND OF
LIGHT SNOW SHOWERS WITH MVFR CONDITIONS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 506 PM EDT FRI MAR 15 2013

WINDS WILL BE BELOW 25 KNOTS AND STAY OUT OF A NORTHERLY DIRECTION
INTO SATURDAY. ANOTHER TROUGH WILL CUT THROUGH THE HIGH PRESSURE
RIDGE AND SLIDE ACROSS LAKE SUPERIOR ON SATURDAY EVENING. BEHIND THE
TROUGH...THERE WILL BE A FEW GALE FORCE GUSTS TO 35KTS OVER THE
CENTRAL/EASTERN LAKE AND THERE IS ALSO THE POTENTIAL FOR HEAVY
FREEZING SPRAY. HIGH PRESSURE WILL THEN SETTLE BACK OVER THE AREA
FOR SUNDAY INTO SUNDAY NIGHT AND LEAD TO LIGHT WINDS. A LOW PRESSURE
SYSTEM EXITING THE NORTHERN PLAINS ON SUNDAY NIGHT WILL MOVE INTO
THE GREAT LAKES REGION FOR MONDAY NIGHT INTO TUESDAY. WINDS WILL BE
ON THE INCREASE AS THIS SYSTEM CROSSES THE REGION...WITH SOME
PERIODS OF WINDS UP TO 30KTS. WINDS WILL TURN OUT OF THE NW BEHIND
THE SYSTEM...WITH GALES POSSIBLE TUESDAY INTO TUESDAY NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...VOSS
AVIATION...JLB
MARINE...TITUS
Hazardous weather outlook, Mar 15, 1:50 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
350 PM EDT FRI MAR 15 2013

MIZ001>007-009>014-084-085-161200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
350 PM EDT FRI MAR 15 2013 /250 PM CDT FRI MAR 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE SNOWFALL IS POSSIBLE MONDAY INTO TUESDAY...ESPECIALLY NEAR
LAKE SUPERIOR...AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE UPPER
GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-161200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
350 PM EDT FRI MAR 15 2013 /250 PM CDT FRI MAR 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE GUSTS ARE POSSIBLE ACROSS CENTRAL AND EASTERN LAKE
SUPERIOR SATURDAY NIGHT.

HEAVY FREEZING SPRAY IS POSSIBLE OVER MAINLY CENTRAL AND EASTERN
LAKE SUPERIOR SATURDAY NIGHT AND THEN AGAIN TUESDAY INTO WEDNESDAY
NIGHT.

NORTHWEST GALES ARE POSSIBLE TUESDAY INTO TUESDAY EVENING OVER MAINLY
THE EAST HALF OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-161200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
350 PM EDT FRI MAR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Gogebic

When
March 15, 7:00 PM CST to March 16, 7:30 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of four to five inches of lake effect snow in Wakefield over a 12-hour period. An estimated six inches of lake effect snow fell in 12 hours at Bessemer.

Lake-Effect Snow, Marquette

When
March 15, 10:00 PM EST to March 16, 10:00 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A National Weather Service employee five miles south of Marquette measured between nine and ten inches of lake effect snow in 12 hours. Seven inches of snow fell in Negaunee during the same period.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437079, 437078.